DISCOVER
×
Loading ...

Foods to Avoid When Taking Warfarin Sodium

Updated June 13, 2017

Warfarin sodium, also known as the brand name drug Coumadin, is a medication in a class of drugs known as anti-coagulants. It thins the blood for patients with atrial fibrillation or cardiac disease, or after cardiac surgery for the prevention of heart attack and stroke. While taking warfarin sodium, certain foods should be avoided. These include foods that contain a high amount of vitamin K. Because vitamin K also works to thin the blood, it is dangerous to consume certain foods that contain it while taking this medication.

Loading ...

Leafy Greens

Certain leafy green vegetables contain a high amount of natural vitamin K. Examples of these foods include spinach, kale, Brussels sprouts, parsley, collard and mustard greens and chard, reports the Mayo Clinic. Large amounts of these foods should be avoided by patients taking warfarin sodium. These foods can decrease the effectiveness of warfarin sodium, making one more prone to developing blood clots, possibly increasing the risk of stroke and heart attack.

Cranberries

Cranberries may increase the effects of warfarin sodium, which can lead to bleeding problems, like haemorrhage. Cranberries are available fresh, in jelly and jam preparations and in certain juices. They may also be present in certain herbal products or supplements. Patients should read the labels of any items to ensure that they do not contain cranberries. Any herbal products or supplements should be brought to the attention of a doctor before taking them to avoid any possible medication interactions.

Herbal Tea

Patients should avoid herbal teas that contain tonka beans, sweet clover or sweet woodruff, reports Drugs.com. Green tea should also be avoided. These teas may alter the effectiveness of warfarin sodium. Tea made from black or white tea leaves is considered safe for consumption.

Alcohol

Patients taking warfarin sodium should avoid the use of alcohol. According to the Mayo Clinic, alcohol may increase the effect of warfarin, leading to bleeding problems.

Loading ...

About the Author

Laura Candelaria is a family nurse practitioner and assistant professor of nursing and nutritional science. Her experience includes neonatal and pediatric intensive-care, women's oncology, gynecology, obstetrics, lactation, nutrition and infertility. She has been published in "Nursing Spectrum," "Newsday" and on various websites.

Loading ...